Washington, 2017

Flooding in Washington, April 1 to 30, 2017

April 1 to 30, 2017 · NWS OTX · 2 events in 2 counties and zones

In addition to a wet March, periodic heavy rains continued during the month of April. 42 inches above average.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5.5 million
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

In addition to a wet March, periodic heavy rains continued during the month of April. In Ferry County, the COOP station at Republic recorded 2.93 inches of rain for the month, which is 1.42 inches above average. In Okanogan County the Omak ASOS station recorded 2.66 inches of rain, which is 1.62 inches above average. At Mazama the COOP observer recorded 2.45 inches of precipitation, which is 1.42 inches above average.

All of this rain on top of spring time snow melt promoted saturated soil conditions which resulted in numerous debris flows and areal and small stream flooding issues through out Ferry and Okanogan Counties during the month of April.

Ferry County had been experiencing these issues through the end of March but more rain in April aggravated the situation resulting in major debris flows and flooding which cut key roads through the county. The Sanpoil River also flooded to levels which a media statement issued by the Ferry County Sheriff's Office and the Colville Tribal Police described as the worst flooding in decades.

Okanogan County largely escaped problems during the month of March but April brought the axis of periodic heavy rain storms and accelerated low elevation snow melt to this county. Saturated soil conditions, often over extensive recent burn scars, resulted in numerous debris flows and small stream floods which disrupted travel for much of the month and isolated a few back country residents for long periods of time. Highway 20, one of the major roads through the region remained closed over Loup Loup Pass while major repair work continued into the month of May.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Mar 31, 9:37 PM PST, 2 hours 23 minutes earlier.

Area forecast discussion, Mar 31, 9:37 PM PST, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1037 PM PDT Fri Mar 31 2017

.SYNOPSIS...
A pair of upper level disturbances will produce breezy winds and
scattered light showers Saturday and Sunday. Drier weather will
return by Monday night and last through the middle of next week. A
possibility of more significant rain returns late in the week.

&&

.DISCUSSION...
Tonight through Monday...The weekend is shaping up to be a more
normal spring time weather period than the wet and stormy pattern
which has prevailed over the region for the last few weeks. The
current upper level ridge which has graced the region with benign
sunshine today will break down tonight and Saturday into a more
zonal and moist...but not too moist...flow pattern. Satellite
indicates the next fetch of Pacific moisture directed into
Vancouver Isle this afternoon. This feed will become oriented west
to east into the forecast area on Saturday...but it will be a
quick and short lived period of direct hosing...and the air mass
will probably not moisten sufficiently to allow widespread
precipitation outside of the mountains as an attendant short wave
and mid level front transits the region and pushes the feed to
the south by tomorrow afternoon. Still...there will likely be
widespread showers over the mountains north and east of the basin
but rainfall amounts will be generally light with only a few
hundredths of an inch...while the Columbia basin will likely
remain dry but with plenty of thick mid level clouds and maybe a
sprinkle over the rising terrain of the eastern basin.

On Sunday and again on Monday the forecast area will reside on
the cool side of the polar storm track...with models suggesting a
pair of short wave disturbances riding the increasingly northwest
flow. These waves will inject some cold air aloft promoting
afternoon and evening instability mainly over the eastern half of
the forecast area with a chance of hit-and-miss rain showers and
mountain snow showers with a chance of grauple and ice pellets
under the cores of any showers. Breezy conditions are also likely
as drier low level air pushes across the Cascades and into the
basin on Saturday and Sunday and becomes more northerly on Monday.

Temperatures for the next few days look to be a bit below normal
with morning low temperatures...especially on Monday...dropping
down below freezing at many locations. daytime highs over the
populated lower elevations will crest in the lower to mid 50s.

The lack of any significant rainfall will help the hydrology
situation. Mainstem rivers currently flooding will continue to
fall and the areal flooding around the region will also slowly
improve over the next few days. The residual Areal Flood Warning
for the Colville area will be dropped with the afternoon package
but with the understanding that existing small stream and field
flood problems may continue for a while longer. The warnings and
watches will be reserved for the next time significant
precipitation is expected to aggravate or create new problems.
/Fugazzi

Tuesday and Wednesday: Models are in good agreement for a high
pressure ridge to build in over the region. This will result in
sunny, dry weather and temperatures warming above average by
Wednesday. High temperatures for that Wednesday afternoon are
expected to be in the 60s.

Wednesday night through Friday: Higher pressure will begin to
break down Wednesday night. The first disturbance to move through
will act as a sacrificial lamb of sorts. Clouds will increase
through Thursday with light showers possible. Better chances for
precip will come later in the week as models show good agreement
with an upper level low pressure system setting up off of the BC
coast. This will tap into a better fetch of Pacific moisture with
more appreciable precip accumulations possible. The moisture plume
does not appear to be abnormally moist, but we are also a week
out so it is tough to put too much faith in the models at this
point. /SVH

&&

.AVIATION...
06Z TAFS: A flat ridge of high pressure anchored over the region
will result in dry conditions and light winds through 10z Sat.
Patchy shallow fog will be possible in the valleys of NE WA and N
ID but threat is too low to include in any tafs.  A disturbance
overtopping the ridge will usher in the next surge of moisture and
result in a subtle top down moistening. Cigs are expected to
remain VFR with light showers in the mountains and occasional
sprinkles 16-21z before a cold front presses through late aftn
leading to clearing from west to east and slight increase in
southwest winds. /sb

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        38  57  36  52  30  51 /   0  10   0  30  20  10
Coeur d'Alene  36  54  37  50  30  50 /   0  20  10  40  20  20
Pullman        37  55  37  49  31  48 /   0  20  10  20  20  20
Lewiston       39  59  40  55  34  54 /   0  10  10  10  10  20
Colville       35  55  35  53  30  53 /   0  70   0  30  20  10
Sandpoint      34  51  34  50  29  50 /   0  60  20  50  20  20
Kellogg        35  50  35  45  30  45 /   0  20  30  50  30  30
Moses Lake     38  63  38  59  33  59 /   0   0   0   0  10  10
Wenatchee      38  59  38  56  34  57 /   0  10   0   0  10  10
Omak           37  60  34  56  30  57 /   0  10   0  10  10  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, Mar 31, 4:41 AM PST, 19 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
541 AM PDT Fri Mar 31 2017

IDZ001>004-026-027-WAZ031>038-041>044-011400-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
541 AM PDT Fri Mar 31 2017

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

No hazardous weather is expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Ferry

When
April 1, 12:00 AM PST to April 28, 12:00 AM PST
Where
Ferry County, 21.01 mi SE of Keller to 0.68 mi SW of Keller
Cause
Heavy Rain / Snow Melt
Property damage
$1.5 million
Reported by
Emergency Manager
Coordinates
47.847, -118.389

Ferry County was affected by numerous road washouts due to areal flooding and debris flows during much of the month of April. Travel was disrupted through out the county with at least 20 roads closed or reduced to one lane due to damage.

The most notable road closures include Highway 395 near Boyds, which suffered a 100 foot section of the road washed away into a 20 foot deep chasm on April 13th, and Highway 21 where a temporary one lane bridge was constructed to cross a 100 foot total washout of the road 15 miles south of Republic, and the Inchelium Highway near Inchelium where a debris flow cut the road on April 15th. All of these roads are major north-south highways through the county.

The Sanpoil River flooded during this period causing one house to wash away into the river and threatened another home as the flood undermined the bluff it was located on.

Flood, Okanogan

When
April 4, 12:00 AM PST to April 30, 11:59 PM PST
Where
Okanogan County, 27.45 mi NNW of Mazama Arpt to 7.64 mi E of Bolster
Cause
Heavy Rain / Snow Melt
Property damage
$4.0 million
Reported by
Emergency Manager
Coordinates
48.988, -120.817

Areal Flooding, mudslides and debris flows in rough terrain plagued Okanogan County during the month of April as a result of saturated soil conditions brought on by periodic heavy rain and spring snow melt.

At least 24 roads through out the county were closed or damaged by washouts and debris flows during the month.

Most notably, State Route 20, a main east to west route between Twisp and Okanogan was cut by a washout on April 7th near mile post 221 and then suffered a second washout on April 15th near mile post 211. Both washouts cut deep chasms through the road bed and closed a 10 mile section of the highway through the rest of the month and into May. Five residences between these washouts were isolated while the road was repaired.

A second major route through the county, State Route 153, was cut by a debris flow on April 7th causing a temporary closure of a three mile stretch near Pateros.

Salmon Creek near Conconully flooded and damaged summer homes and properties along it's banks.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2017Every state in 2017This day in weather historyWarnings in Washington, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 693056, 693231.